Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 16, 2025, 8:51 PM MST for 7 counties in Montana. It took effect at Jan 17, 2025, 1:00 AM MST. It was in force for 10 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 16, 2025, 8:51 PM MST (03:51 UTC)
- In effect from
- Jan 17, 2025, 1:00 AM MST
- Expired
- Jan 17, 2025, 11:00 AM MST
- In force
- 10 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Chouteau County, MT, Glacier County, MT, Hill County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 112 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 1:00 AM MST | NON-TSTM WND GST 59 | 8 Ene Ferdig, MT | Mesonet station MTM53 MDA Oilmont. |
| Jan 17, 1:30 AM MST | NON-TSTM WND GST 58 | Joplin, MT | Mesonet station GW0416 Joplin. |
| Jan 17, 1:40 AM MST | NON-TSTM WND GST 61 | 9 N Lothair, MT | Mesonet station GW1986 LOTHAIR NINE N. |
| Jan 17, 2:16 AM MST | NON-TSTM WND GST 55 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Jan 17, 3:07 AM MST | NON-TSTM WND GST 60 | 11 Sse Big Sandy, MT | Ambient weather station KMTBIGSA15 Quinn Farm. |
| Jan 17, 4:15 AM MST | NON-TSTM WND GST 70 | 6 S Whitlash, MT | Mesonet station GW3546 WHITLASH SEVEN SOUTH. |
| Jan 17, 4:40 AM MST | NON-TSTM WND GST 65 | 11 Sse Whitlash, MT | Mesonet station GW2412 Hill 2sw. |
| Jan 17, 5:30 AM MST | NON-TSTM WND GST 62 | 15 S Whitlash, MT | Mesonet station GW4063 EAGLE CREEK COLONY. |
| Jan 17, 6:20 AM MST | NON-TSTM WND GST 62 | 11 Sse Whitlash, MT | Mesonet station GW2412 Hill 2sw. |
| Jan 17, 6:45 AM MST | NON-TSTM WND GST 70 | 6 S Whitlash, MT | Mesonet station GW3546 WHITLASH SEVEN SOUTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2230 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS75 KTFX 170351 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 851 PM MST Thu Jan 16 2025 MTZ303>305-311-171800- /O.NEW.KTFX.HW.W.0004.250117T0800Z-250117T1800Z/ Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Hill County-Bears Paw Mountains and Southern Blaine- Including the following locations: Devon, Shelby, Rocky Boy, Ethridge, Santa Rita, Havre, Chester, Galata, Cut Bank, Joplin, Whitlash, and Lothair 851 PM MST Thu Jan 16 2025 ...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 11 AM MST FRIDAY... * WHAT...North to northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties, Eastern Toole and Liberty Counties, Hill County, and Bears Paw Mountains and Southern Blaine. * WHEN...From 1 AM to 11 AM MST Friday. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...A Canadian cold front will bring a period of strong north to northwesterly winds tonight into early Friday. The strongest winds are expected over and near the Sweet Grass Hills and the Bear's Paw Mountains, including the Fort Belknap Reservation. Scattered snow showers will accompany the winds and may restrict visibility to less than a mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling with a high profile vehicle or towing a light weight trailer. && $$ RG
3 follow-up statements
793 WWUS75 KTFX 170929 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 229 AM MST Fri Jan 17 2025 MTZ303>305-311-171800- /O.CON.KTFX.HW.W.0004.000000T0000Z-250117T1800Z/ Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Hill County-Bears Paw Mountains and Southern Blaine- Including the following locations: Joplin, Cut Bank, Rocky Boy, Whitlash, Ethridge, Devon, Havre, Lothair, Galata, Santa Rita, Chester, and Shelby 229 AM MST Fri Jan 17 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...North to northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties, Eastern Toole and Liberty Counties, Hill County, and Bears Paw Mountains and Southern Blaine. * WHEN...Until 11 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...A Canadian cold front will bring a period of strong north to northwesterly winds early Friday morning. The strongest winds are expected over and near the Sweet Grass Hills and the Bear's Paw Mountains, including the Fort Belknap Reservation. Scattered snow showers will accompany the winds and may restrict visibility to less than a mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Wilson
219 WWUS75 KTFX 171541 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 841 AM MST Fri Jan 17 2025 MTZ303-305-311-171645- /O.CAN.KTFX.HW.W.0004.000000T0000Z-250117T1800Z/ Eastern Glacier, Western Toole, and Central Pondera-Hill County- Bears Paw Mountains and Southern Blaine- Including the following locations: Havre, Ethridge, Santa Rita, Cut Bank, and Rocky Boy 841 AM MST Fri Jan 17 2025 ...HIGH WIND WARNING IS CANCELLED... The threat for sustained winds of 40 mph and gusts to 60 mph has ended. $$ MTZ304-171800- /O.CON.KTFX.HW.W.0004.000000T0000Z-250117T1800Z/ Eastern Toole and Liberty- Including the following locations: Chester, Shelby, Joplin, Lothair, Devon, Whitlash, and Galata 841 AM MST Fri Jan 17 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph near the Sweet Grass Hills. * WHERE...Eastern Toole and Liberty Counties. * WHEN...Until 11 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds are forecast to be strongest near the Sweet Grass Hills. Winds elsewhere are forecast to be lighter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling with a high profile vehicle or towing a light weight trailer. && $$ AM
154 WWUS75 KTFX 171731 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1031 AM MST Fri Jan 17 2025 MTZ304-171845- /O.EXP.KTFX.HW.W.0004.000000T0000Z-250117T1800Z/ Eastern Toole and Liberty- Including the following locations: Chester, Shelby, Joplin, Lothair, Devon, Whitlash, and Galata 1031 AM MST Fri Jan 17 2025 ...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... The threat has ended. Winds will continue to lessen through the afternoon. $$ AM
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 16, 4:53 PM MST, 3 hours 58 minutes earlier. Its key messages:
- Strong west to southwest winds will decrease this evening before shifting the north and west with the passage of a cold front overnight.
- Gusty north wind, periods of light snow or snow showers and falling temperatures will follow the cold front on Friday.
- A very cold airmass settles into the region this weekend with wind chills well below zero Saturday night through Sunday night and overnight temperatures as low as around 20 below zero by Monday morning.
Area forecast discussion, Jan 16, 4:53 PM MST, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 453 PM MST Thu Jan 16 2025 Aviation Section Updated. .KEY MESSAGES... - Strong west to southwest winds will decrease this evening before shifting the north and west with the passage of a cold front overnight. - Gusty north wind, periods of light snow or snow showers and falling temperatures will follow the cold front on Friday. - A very cold airmass settles into the region this weekend with wind chills well below zero Saturday night through Sunday night and overnight temperatures as low as around 20 below zero by Monday morning. && .DISCUSSION... /Issued 158 PM MST Thu Jan 16 2025/ A fairly potent upper level shortwave trough continues to dig SE into central AB this afternoon with associated surface low pressure tracking into centraL SK. Strong westerly flow and surface pressure gradient across the Rockies as well as favorable conditions for mountain wave enhancement will continue to produce very strong winds along areas near the Rocky Mtn and and adjacent high plains through this afternoon with winds beginning to diminish after 4pm. Further east, more localized strong winds are occurring across portions of Cascade and Judith Basin counties but a period of stronger wind gusts is likely to move through these areas as an embedded disturbance moves across the area. The upper trough digs into the area tonight with an initial cold front moving south the the area and shifting winds to the northwest and eventually north. Areas of light snow or snow showers become more widespread overnight both with the frontal passage and as northerly flow develops and focuses precipitation across areas near the north slopes of the central MT mountains and some southwest MT mountain ranges. Northerly flow across the area will gradually import colder air into the area Friday and Friday night with a secondary surge of deeper cold air from the Arctic moving into the region Saturday. Periods of very light snow or flurries are likely to persists through Saturday with best chance for accumulations of an inch more near the central MT mountains. Winter weather advisories continue for areas near the central MT mountains later tonight through Saturday where accumulations of 1-3 inches are likely at lower elevations with up to 5 inches in the mountains. Gusty north winds are also likely to contribute to minor winter weather impacts on Friday in these areas. Coldest air moves into the region Saturday night through Sunday night as surface high pressure slides south through the area with overnight temperatures falling well below zero, especially across north-central MT. Cold weather highlights are likely across portions of north-central MT during this period as the combination of subzero temperatures and wind are like to hazardous wind chill values as low as 25 below to 35 below zero, especially along the Hi- line. Temperatures begin to moderate early next week with the earlier recovery to develop in areas near the east slopes of the Rockies. Hoenisch && .AVIATION... 17/00Z TAF Period Strong gusty winds winds and associated mountain wave activity along the Rocky Mountain Front and the plains will continue diminish this evening. A Canadian cold front will continue to move southward into the plains this evening into the overnight hours, shifting surface winds to the north and bringing increased low VFR clouds and scattered areas of light snow. The front will move through Southwest Montana some time between 17/06 and 17/18Z, while a secondary front moves through the plains and and brings more sustained flight degradations Friday morning. Mountains will become increasingly obscured from north to south tonight into Friday. - RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 16 20 0 7 / 60 70 40 60 CTB 14 16 -5 3 / 30 30 20 20 HLN 17 23 7 14 / 40 50 30 30 BZN 15 24 -1 13 / 50 60 20 30 WYS 10 23 -19 14 / 40 50 10 10 DLN 15 25 7 14 / 20 30 20 10 HVR 15 21 -2 6 / 20 20 20 10 LWT 12 19 0 7 / 60 70 40 50 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 8 PM MST this evening for Cascade County below 5000ft-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Judith Basin County and Judith Gap- Northern High Plains-Southern High Plains-Southern Rocky Mountain Front. Winter Weather Advisory from 9 PM this evening to 3 PM MST Friday for Gates of the Mountains-Southern High Plains-Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass. Winter Weather Advisory from 9 PM this evening to noon MST Saturday for Cascade County below 5000ft-Fergus County below 4500ft-Judith Basin County and Judith Gap-Little Belt and Highwood Mountains-Snowy and Judith Mountains. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 16, 6:26 PM MST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
626 PM MST Thu Jan 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Non-Tstm Wnd Gst 14 W Bynum 47.98N 112.61W
01/16/2025 M67 MPH Teton MT Mesonet
Mesonet station DELMT Dellwo (MCSCN).
&&
IGLocal storm report, Jan 16, 6:30 PM MST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
630 PM MST Thu Jan 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Non-Tstm Wnd Gst 14 W Bynum 47.98N 112.61W
01/16/2025 M69 MPH Teton MT Mesonet
Mesonet station DELMT Dellwo (MCSCN).
&&
IGLocal storm report, Jan 16, 6:32 PM MST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
632 PM MST Thu Jan 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM High Sust Winds 14 W Bynum 47.98N 112.61W
01/16/2025 M54 MPH Teton MT Mesonet
Mesonet station DELMT Dellwo (MCSCN)
averaged 54 mph sustained winds between
10:30 AM and 11:30 AM.
&&
IGLocal storm report, Jan 16, 6:41 PM MST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
641 PM MST Thu Jan 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Non-Tstm Wnd Gst 14 W Bynum 47.98N 112.61W
01/16/2025 M65 MPH Teton MT Mesonet
Mesonet station DELMT Dellwo (MCSCN).
&&
IGLocal storm report, Jan 16, 6:55 PM MST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
655 PM MST Thu Jan 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM High Sust Winds 1 ENE East Glacier Park 48.45N 113.20W
01/16/2025 M41 MPH Glacier MT Mesonet
Mesonet station MTBRN Two Medicine Bridge
(MT DOT) averaged 41 mph wind gusts between
6:45 AM and 12:45 PM.
&&
IGLocal storm report, Jan 16, 7:38 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
738 PM MST Thu Jan 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM High Sust Winds 14 W Bynum 47.98N 112.61W
01/16/2025 M49 MPH Teton MT Mesonet
Mesonet station DELMT Dellwo (MCSCN)
averaged 49 mph sustained winds between 9:45
AM and 6:45 PM.
&&
IGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 1:05 PM MST | Cold Weather Advisory | TFX | Glacier, Pondera, Toole | 20 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.